As if having the connective tissue disorders Ehlers-Danlos Syndrome and Fibromyalgia weren’t bad enough, I found myself one night, with welling eyes of tears, realizing I had just been “floxed.” My initial thought was, “There’s actual terminology for this? This can’t be good.”
Just a few days prior I was written a prescription for the antibiotic Ciprofloxacin, usually referred to as Cipro, from the class of medications known as fluoroquinolones. A sense of urgency to get the prescription filled my determination. Not having taken antibiotics since my childhood, I didn’t quite realize what I was in for, neither did I think to do any research on the matter. Honestly, I was thinking, “Thank god I live in a time of antibiotics!”
I’m one of the “lucky” Cipro cases. Wednesday morning I received a call from my doctor to stop taking the Cirpo. He explained that I didn’t have an infection and that the medication was not needed. Having taken one pill on Monday and three on Tuesday, he instructed me to finish out the day by taking two more. Even as I took that last pill, I had a gut feeling that I shouldn’t.
Within days of taking the medication, I noticed that the tendons in my fingers and hands were aching: a wicked feeling that I had never felt before. “Was I typing too much yesterday? But my hands have never felt like this. I can feel every aspect of each tendon.”
As the hours rolled on, my body began to ache worse than any Fibromyalgia pain that had ever plagued me. Near my shoulder blade, I felt a sharp stabbing pain. As I attempted to walk, I experienced leg cramps. In my mind, I went from my usual sunny disposition to a severe depression with a doll-like stare over my eyes. My stomach had an ache that lasted for days.
If there is any one positive thing that the world of E.D.S. has, it’s the network of tips, assurance and guidance from others. Immediately I found myself in an E.D.S. support group asking if anyone ever had problems with taking Cipro. Honestly, I was googling Cipro & Gluten, thinking I was having a gluten-sensitive reaction. Within moments, someone answered back using the term “floxed”. Apparently, there have been thousands of people, even those without EDS, who have reacted horribly to Cipro.
My anger was directed at my doctor for prescribing this medication to someone with Ehlers-Danlos Syndrome and Fibromyalgia. As I spoke with him on the phone, he explained that neither of the two conditions were “contraindications.” I realized that I should not be angry at him, and it was my own fault for not researching this chemical I was introducing into my body.
Day by day, my symptoms were worsening, and it had been days since I even took the damned drug. The tendon coming up from my Achilles heel shocked me with intense pain whenever I took my dog for a walk. Shuffling substituted for walking, as I was afraid I would become one of the many I had just read about that had their tendons rupture. The all-over pain I was experiencing graduated into severe pain with muscle spasms, and my depression was not disappearing. A full week after my last dose of Cipro, I had to stop myself, four times, from crying during my car ride home. I felt as if I could no longer drive anymore. The walls were closing in.
As I researched, I came across numerous accounts of people being crippled from Cipro, with these horrible symptoms lasting anywhere between one and two years. The stories are sad, for the victims and their families, alike.
The more I researched and reached out, the more I was piecing together. One fellow EDSer mentioned something about a fluoroquinolone inhibiting a particular vitamin. In my findings, comments about magnesium deficiency kept catching my eye. For years, many people with EDS have complained of being deficient in magnesium; myself included. The following day, another fellow EDSer reached out and commented about a possible link with Cipro affecting those deficient in magnesium.
Within moments of searching online, I found two accounts of people turning almost completely around with the help of topical magnesium. Springing from my chair, for the first time in a week, I went to the cabinet and pulled out a bottle of magnesium cream I had almost forgotten about. Applying this cream to multiple thin-skinned areas of my body, two to three times a day for two weeks, I desperately hoped this would relieve some of my symptoms. Expecting my recovery to take anywhere between 10-14 days, I was elated when I woke up on the second day as if nothing had ever happened. The nightmare was over!
Attributing my quick recovery to my short duration of taking the medication, I realized I am one of the lucky ones. I escaped, but many others still suffer or still have the prospect of also falling victim to this horror.
With a sensitive nervous system as well as having the possibility of being deficient in magnesium, many people with Ehlers-Danlos Syndrome and Fibromyalgia may want to ask their doctor for an antibiotic that is not in the fluoroquinolone family. My doctor recommended that I call all of my doctor’s offices and pharmacies to have them document that I react to fluoroquinolones, to avoid the fluoroquinolones Cipro & Levaquin, and to try either Bactrim or Keflex the next time an antibiotic is needed.
With my research and questioning, I came across numerous EDSers that were affected by Cipro and Levaquin; however, I also came across a few people that were not affected by these medications. Searching more, I read how some people were affected after they took these medications for a second or third time. With a little searching yourself, you’ll come across countless stories of people actually contributing their Fibromylagia to fluoroquinolone toxicity!
It seems as if a fluoroquinolones affects mitochondrial DNA content and behavior. The mitochondria is involved with cellular calcium signaling. Magnesium acts as an antagonist to the calcium channel therefore possibly reversing any damage from the fluoroquinolones.
If you have been affected by taking these antibiotics and have not suffered liver or kidney damage, I personally and strongly believe that a topical magnesium treatment may be worth a shot toward recovery. This mineral is able to instantly absorb into your bloodstream, bypassing your first phase of metabolism (not to mention your possible decreased ability to efficiently absorb nutrients through your gluten-damaged gut). Please note, that if you have liver damage from taking a fluoroquinolone, you may have trouble with supplementation, as there are some cases of people being hospitalized from magnesium treatments. If someone were to use this typical treatment, please take the supplementation with supervision and precaution. It may be best to dilute the topical application. Other “floxies” have absorbed their magnesium by taking Epsom salt baths. With anything, it is wise to take things slowly: an Epsom bath a day would probably be too much.
This would also be a good time to mention the importance of taking a probiotic to protect your digestive tract anytime you are taking an antibiotic. Probiotics do not decrease the efficacy of the antibiotics, but they do help replace the essential “good bacteria” in your gut which are indiscriminately destroyed along with the harmful ones by antibiotics. When starting any round of any type of antibiotic, make sure to supplement with a non-dairy probiotic. If one can supplement with both a topical magnesium and a probiotic, then one may avoid many of these serious dangers of taking antibiotics. Pro-biotics work best if taken hours after the antibiotic.
Fluoroquinolones are very strong medications, as they are sometimes referred to as “the nuclear bombs of antibiotics.” If you have a known similar connective tissue disorder and you find yourself in the situation of having to take an antibiotic, know the risks and talk to your doctor about other options. Everyone reacts differently to medications. If your infection is not in need of a medicinal Hiroshima, then taking the safer route may save you and your loved ones a great deal of unnecessary pain.
If you are in need of a support group, check out this good bunch here.